What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 19, 1:02 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 19, 1:02 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service New York NY
202 PM EDT Mon Jun 19 2017
.SYNOPSIS...
A cold front approaches from the west today, then crosses the
Tri-State tonight, followed by a trough of low pressure building
into the area on Tuesday. Weak high pressure builds in Tuesday
night. A weak system crosses the area on Wednesday, followed by
a return to high pressure on Thursday. A series of frontal
systems then cross the area for Friday into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
**SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8 PM**
Severe thunderstorm watch coordinated with the Storm Prediction
Center is now in effect through 8 pm. Scattered convection is
already developing ahead of the main cold front.
Main concern today remains the potential for severe weather and
flash flooding. Visible satellite imagery as of 1700Z shows
cloud streets gradually dissipating, indicating that convective
inhibition is eroding. CINH will be somewhat slower to erode
across portions of CT and Long Island where marine influence is
strongest. This is timing well with a leading short wave now
approaching eastern NY/PA, to support gradually intensifying
storms through the early afternoon.
The main impact will be ahead of a slow-moving upper trough and
attendant cold front. A 110-120 kt upper jet moving into the
Northeast will place the area in the favorable rear-quadrant,
enhancing upward motion across a heavily populated corridor.
Strong, largely unidirectional flow and ample forcing for
ascent between a well-defined upper short wave and the
approaching cold front should act to support linear
development, with multiple line segments and/or a larger line
approaching the area from the west this afternoon. Although the
primary threat will be damaging winds, and to a lesser extent
hail, ample heating ahead of the line may support the
development of a pre-frontal trough, allowing surface winds to
back more south-southeast direction. The increasing low-level
wind shear/SRH combined with lowering LCLs as moisture advects
northeastward may support the threat of a tornado or two,
particularly with any discrete convection that can develop ahead
of the line.
The latest SPC outlook shows an enhanced threat of severe
weather across the majority of the forecast area including the
NYC metro, with a slight to marginal risk across eastern CT and
Long Island where a marine influence will prevail.
As the upper trough moves eastward, the forward progression will
gradually be slowed due to a strong Atlantic high pressure
system. Most recent model runs suggest the front may stall
across the area, with southwesterly flow continuing to advect
moisture, represented by 2+ inch PWAT values, across the area.
As such, the threat of flash flooding may linger through the
night. See the hydrology section for more information.
A high risk of rip current development is expected for Atlantic
Beaches into this evening due to persistent SE Swells.
&&
.SHORT TERM /TUESDAY/...
Mainly eastern areas could experience a few lingering showers
early Tuesday morning as the last shortwave exits to the NE.
Otherwise, the region will be under SW flow aloft on Tuesday,
with a northern stream shortwave passing to the N. Most, if not
all, guidance suggests the core of the forcing with this
shortwave will pass to our north as well, so have gone with a
dry forecast for the remainder of the day.
With a mostly sunny sky on Tuesday across the area by afternoon,
Tuesday should be warmer than today over eastern areas, and around
today's highs over western areas. Most locations should be around
5 degrees above normal.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
An upper level trough swings through the area Tuesday night into
Wednesday. While moisture appears to be limited with this system, it
may be enough to touch off a few showers on Wednesday afternoon.
Weak ridging aloft and an associated surface high then build in for
Thursday, resulting in a mostly sunny day.
Thereafter, model solutions begin to diverge as a series of upper
level disturbances pass through the region from Thursday night into
the weekend. Each of these have the potential to produce showers
and/or thunderstorms, but the exact timing and location of any
precipitation will have to be refined. In general, kept PoPs through
this period to 30% or less. Also worth noting is a tropical
disturbance currently near the Yucatan Peninsula, which has the
potential to feed tropical moisture into the area during the Friday-
Saturday time period. At this point this solution appears somewhat
less likely, but it bears watching nonetheless.
Finally, models differ on the evolution of a longwave trough
developing over the Upper Midwest next weekend, with associated
sensible weather differences for our area on Sunday.
Daytime highs will remain seasonable through the period, with
overnight lows about 5 degrees above normal.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
** HIGH IMPACT WEATHER EVENT WITH POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING **
A cold front will slowly approach and then move across the
terminals tonight.
VFR at most terminals this afternoon. Some IFR/MVFR still being
observed across eastern CT and Long Island. S-SW winds have
increased to 12-15kt with gusts 20-30kt at most terminals, and
could be a little stronger at KJFK.
Potential remains for strong to severe tstms this afternoon and
evening, with strong winds and heavy rainfall. Isold-sct
activity has begun at KSWF and just west of KEWR/KTEB. An
organized line of storms should arrive later this afternoon,
and may be slow to move across the lower Hudson Valley and NYC
Metro terminals. Most likely time of impact for NYC metro looks
to be 21Z-24Z, with perhaps some lingering storms until 02Z.
Activity should weaken as it moves east across Long Island and
CT, so impact at KGON/KISP and possibly KBDR should be less than
north/west.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments possible this afternoon and
evening for any showers/thunderstorms.
KLGA TAF Comments: Amendments possible this afternoon and
evening for any showers/thunderstorms.
KEWR TAF Comments: Amendments possible this afternoon and
evening for any showers/thunderstorms.
KTEB TAF Comments: Amendments possible this afternoon and
evening for any showers/thunderstorms.
KHPN TAF Comments: Amendments possible this afternoon and
evening for any showers/thunderstorms.
KISP TAF Comments: Chance conditions improve to VFR. Amendments
possible this afternoon and evening for any showers/thunderstorms.
.OUTLOOK FOR 18Z TUESDAY THROUGH FRIDAY...
.Tuesday...VFR. SW-WSW winds G15-25KT possible in the
afternoon.
.Tuesday night...VFR. W-NW winds G15-25kt possible.
.Wednesday...A brief period of MVFR is possible with any shower
and/or thunderstorm.
.Wednesday night...VFR.
.Thursday...VFR. SW winds G15-20KT possible in the afternoon.
.Friday-Saturday...Chance of showers/tstms with MVFR or lower
conds. Gusty S-SW winds.
&&
.MARINE...
SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8 PM FOR THE LONG
ISLAND SOUND, NEW YORK HARBOR AND THE SOUTH SHORE OF LONG ISLAND
WEST OF FIRE ISLAND...
Scattered convection is now developing ahead of the main system
and may impact the coastal waters through the early afternoon.
Stronger, more widespread thunderstorms with potentially
damaging wind gusts will be possible later this afternoon into
the evening ahead of a slow-moving cold front.
Outside of thunderstorms, a strengthening low-level jet today
should support gusts to SCA levels on all waters, continuing
into tonight. By Tuesday morning, though winds should subside to
15 kt or less, but it appears seas, at least in the outer
portion of the coastal ocean zones, should remain around 5 ft,
so have extended the SCA there through 22z Tuesday.
Seas on the ocean waters will likely remain above 5 ft due to
residual southerly swells into Wednesday morning. Otherwise,
expecting sub SCA conditions across the waters until Friday
afternoon into the weekend when waves on the ocean could again reach
5 ft. Winds should remain below SCA criteria through the period.
&&
.HYDROLOGY...
For the western parts of the region (Nassau County and west as
well as New Haven County and west), there will be a chance of
flash flooding from this afternoon into tonight. This is where
there is total basin average rainfall between 1 and 2 inches
expected...with locally higher amounts possible (maybe 3+").
Rainfall rates in excess of 1-2"/hr are possible in any training
deep convection.
To the east, with the bulk of the rain occurring at night, as
the convection should naturally weaken, less than 1" is
expected (with locally higher amounts) so mainly poor
drainage/urban flooding would be the main threat there.
No hydrologic impacts are anticipated Tuesday-Sunday.
&&
.EQUIPMENT...
* KOKX Weather Radar is scheduled for maintenance starting on
Friday June 23rd for a period of 3 days.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through late tonight for CTZ005-006-009-010.
NY...Flash Flood Watch through late tonight for NYZ067>075-176>179.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...Flash Flood Watch through late tonight for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory until 6 PM EDT Tuesday for ANZ330-335-338-
340-345-350-353-355.
&&
SYNOPSIS...FEB/Maloit
NEAR TERM...MD
SHORT TERM...Maloit
LONG TERM...FEB
AVIATION...BC
MARINE...FEB/Maloit
HYDROLOGY...FEB/Maloit
EQUIPMENT...Hazardous weather outlook, Jun 19, 2:02 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
302 PM EDT Mon Jun 19 2017
CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>074-176-177-201915-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
302 PM EDT Mon Jun 19 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-179-201915-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
302 PM EDT Mon Jun 19 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ007-008-011-012-201915-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-
302 PM EDT Mon Jun 19 2017
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ078-079-201915-
Northwestern Suffolk-Northeastern Suffolk-
302 PM EDT Mon Jun 19 2017
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-201915-
Southwestern Suffolk-Southeastern Suffolk-
302 PM EDT Mon Jun 19 2017
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ340-345-350-353-201915-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
302 PM EDT Mon Jun 19 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-355-201915-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
302 PM EDT Mon Jun 19 2017
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jun 19, 1:10 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service New York NY
210 PM EDT MON JUN 19 2017
NYZ067-191915-
Orange-
210 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE COUNTY...
At 209 PM EDT, a strong thunderstorm was located over Huguenot, or
over Port Jervis, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Cuddebackville and Otisville around 220 PM EDT.
Middletown and Howells around 230 PM EDT.
Montgomery around 245 PM EDT.
Walden around 250 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4143 7474 4150 7467 4150 7448 4157 7442
4163 7426 4163 7425 4160 7425 4158 7413
4161 7413 4160 7409 4161 7407 4158 7405
4159 7395 4157 7396 4131 7460 4136 7469
4139 7471 4140 7474
TIME...MOT...LOC 1809Z 232DEG 33KT 4139 7464
JPSpecial weather statement, Jun 19, 1:19 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service New York NY
219 PM EDT MON JUN 19 2017
NYZ067-191915-
Orange-
219 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGE COUNTY...
At 219 PM EDT, a strong thunderstorm was located over Millrift, or
near Port Jervis, moving northeast at 45 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Huguenot around 225 PM EDT.
Cuddebackville around 230 PM EDT.
Howells and Otisville around 235 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4149 7476 4150 7448 4157 7442 4160 7435
4160 7433 4163 7426 4163 7425 4160 7425
4159 7420 4135 7469 4139 7471 4140 7474
4143 7474 4143 7476 4145 7476 4146 7475
TIME...MOT...LOC 1819Z 229DEG 39KT 4144 7476
JPSpecial weather statement, Jun 19, 1:58 PM EST, 57 minutes before
Special Weather Statement
National Weather Service New York NY
258 PM EDT MON JUN 19 2017
CTZ005-006-NYZ068>070-191945-
Northern Fairfield-Northern New Haven-Putnam-Rockland-Northern
Westchester-
258 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FAIRFIELD...WEST
CENTRAL NEW HAVEN...NORTHERN WESTCHESTER...PUTNAM AND ROCKLAND
COUNTIES...
At 257 PM EDT, a strong thunderstorm was located over Haverstraw,
moving northeast at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
This storm will be near...
Mount Kisco and Yorktown Heights around 310 PM EDT.
Mahopac around 320 PM EDT.
Carmel around 325 PM EDT.
Lake Carmel and Brewster around 330 PM EDT.
Bethel and New Fairfield around 340 PM EDT.
Danbury and Newtown around 345 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4165 7349 4164 7350 4149 7344 4151 7339
4149 7337 4147 7331 4149 7333 4151 7332
4152 7316 4152 7315 4147 7308 4108 7395
4123 7409 4133 7398 4150 7383 4153 7353
4167 7352
TIME...MOT...LOC 1857Z 233DEG 37KT 4121 7394
JPSpecial weather statement, Jun 19, 2:01 PM EST, 54 minutes before
Special Weather Statement
National Weather Service New York NY
301 PM EDT MON JUN 19 2017
NYZ067-191945-
Orange-
301 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ORANGE COUNTY...
At 300 PM EDT, a strong thunderstorm was located near Huguenot, or
near Port Jervis, moving northeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Otisville around 305 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4150 7456 4150 7454 4137 7440 4129 7455
4136 7469 4137 7469 4138 7471 4139 7471
4140 7473 4140 7474
TIME...MOT...LOC 1900Z 225DEG 45KT 4140 7457
JPLocal storm report, Jun 19, 2:35 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
335 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM LIGHTNING MIDDLETOWN 41.45N 74.42W
06/19/2017 ORANGE NY EMERGENCY MNGR
LIGHTNING STRUCK HOME ON BONNIE BRAE DRIVE
&&
JELocal storm report, Jun 19, 2:55 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
355 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG MONTGOMERY 41.52N 74.24W
06/19/2017 ORANGE NY LAW ENFORCEMENT
WIRES DOWN AT RIVER ROAD AND WILLOW LANE
&&
JE